Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Anaesthesiol Suppl. 1995 May;10:35-42.

The gastrointestinal tract after anaesthesia.

Author information

1
University Department of Anaesthesia, Leicester Royal Infirmary, UK.

Abstract

Gastrointestinal tract motility may be reduced markedly after surgery with delay in gastric emptying. these alterations are induced partly by surgery, partly by the residual effects of anaesthetic agents, and particularly by opioids administered for post-operative pain relief. These changes may be antagonized to a certain extent by administration of prokinetic agents such as cisapride. Post-operative ileus reduces the rate of mobilization and may also reduce or delay absorption of drugs administered by the gastrointestinal tract. Furthermore, post-operative nausea and vomiting, multi-factorial in aetiology, may ensue and also be responsible for delayed mobilization, subjective discomfort and delay in administration of oral agents post-operatively. A serious problem may be leakage from bowel anastomoses. Although the causes are primarily surgical, an increase in bowel contractility may be deleterious and it has been suggested that neostigmine and morphine may be implicated in anastomotic dehiscence.

PMID:
7641642
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center